Cerebral injury from intracarotid injection in an alpaca (Vicugna pacos).

TitleCerebral injury from intracarotid injection in an alpaca (Vicugna pacos).
Publication TypeJournal Article
Year of Publication2009
AuthorsValentine BA, Riebold TW, Wolff PL, Sanchez AL
JournalJournal of veterinary diagnostic investigation : official publication of the American Association of Veterinary Laboratory Diagnosticians, Inc
Volume21
Issue1
Pagination149-52
Date Published2009 Jan
ISSN1040-6387
KeywordsAdrenergic alpha-Agonists, Analgesics, Opioid, Anesthetics, Dissociative, Anesthetics, Intravenous, Animals, Brain Diseases, Butorphanol, Camelids, New World, Cerebral Cortex, Female, Injections, Intra-Arterial, Ketamine, Medical Errors, Xylazine
Abstract

A mixture of ketamine, xylazine, and butorphanol was inadvertently injected into the right carotid artery of a 1-year-old alpaca. Injection was followed by a brief period of recumbency and seizure activity. The alpaca recovered, but was euthanatized 72 hr later because of development of progressive neurologic deficits. Pathologic findings were confined to the right cerebrum, meninges, thalamus, and hippocampus. Cerebrocortical edema with astrocytic reaction, perivascular hemorrhage and neutrophilic infiltration, and fibrinoid necrosis of vasculature within the meninges and thalamus were the most prominent lesions. Neuronal necrosis was mild. Astrocytic reaction within the right cerebral cortex was confirmed with immunohistochemistry for glial fibrillary acidic protein.

DOI10.1111/j.1365-3164.2011.00980.x
Alternate JournalJ. Vet. Diagn. Invest.